Amphotericin B Nephrotoxicity

Author: V. Dimov, M.D., Cleveland Clinic

A 57 yo CM with PMH of vasculitis on immunosuppresive therapy is admitted to the hospital with fungal infection of the eye.

PMH:
Vasculitis, HTN, bronchiectasis

Medications:
Cyclosporine, prednisone, lisinopril

Physical examination:
VSS
Eye: Red and painful left eye, decreased vision
Chest: CTA (B)
CVS: Clear S1S2
Abdomen: Soft, NT, ND, + BS
Extremities: no c/c/e

Laboratory results:
WNL

What happened next?
The infectious disease consultant recommends treatment with Amphotericin B which is started. The next day, the patient's creatinine has increased (see below).


BMP

What is the reason for the increase in creatinine?
Amphotericin B nephrotoxicity

What can be done to prevent Amphotericin B nephrotoxicity?
Amphotericin B nephrotoxicity occurrs in 5 to 80 percent of cases. Both tubular injury and renal vasoconstriction may play a role in renal impairment.

Salt loading may be beneficial in renal vasoconstriction caused by amphotericin B since volume expansion decreases the release of vasoconstrictors and increases the secretion of the vasodilators. In salt loading, 1 liter of isotonic saline is given over the 60 minutes prior to amphotericin B administration.

Lipid-based formulations (liposomal amphotericin B) can also be used.

Final diagnosis:
Amphotericin B nephrotoxicity

References:
Amphotericin B nephrotoxicity. UpToDate, 15.1.

No comments:

Post a Comment